Alert archive / New York / Flash Flood Warnings in 2018

Flash Flood Warning 59, NWS Binghamton, NY

September 18, 2018Broome County, Chenango County, Tioga County, New York; Bradford County, Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Sep 18, 2018, 1:46 AM EDT for Broome County, Chenango County, Tioga County, New York; Bradford County, Susquehanna County, Pennsylvania. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2018, 1:46 AM EDT (05:46 UTC)
Expired
Sep 18, 2018, 4:45 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Broome County, NY, Chenango County, NY, Tioga County, NY, Bradford County, PA, Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 18 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 2:23 AM EDTFLOODMaine, NYFLOODING ON ROUTE 26 IN AREA OF POLLARD HILL ROAD. 1 LANE BLOCKED NORTHBOUND. SOUTHBOUND REMAINS OPEN.
Sep 18, 3:00 AM EDTFLASH FLOODWaverly, NYNUMEROUS ROADS FLOODED. PEOPLE STRANDED BY FLOOD WATERS.
Sep 18, 3:15 AM EDTFLASH FLOODTioga Center, NYNUMEROUS ROADS AND BRIDGES FLOODED. A RAILROAD BRIDGE IS ALMOST TO THE POINT OF COLLAPSE SHUTTING DOWN THE MAIN RAILROAD IN THE SOUTHERN TIER OF NEW YORK. A PEDESTRIAN BRIDGE COLLAPSE INTO A CREEK. TRAILER PARK EVACUATED. UNKNOWN HOW MANY STRUCTURES HAVE BEEN
Sep 18, 4:15 AM EDTHEAVY RAIN 3.07Binghamton Reg Arpt, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 74 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 5.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2018-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2018-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

040 
WGUS51 KBGM 180546
FFWBGM
NYC007-017-107-PAC015-115-180845-
/O.NEW.KBGM.FF.W.0059.180918T0546Z-180918T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
146 AM EDT TUE SEP 18 2018

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Broome County in central New York...
  Southern Tioga County in central New York...
  Southwestern Chenango County in central New York...
  Northwestern Susquehanna County in northeastern Pennsylvania...
  Northeastern Bradford County in northeastern Pennsylvania...

* Until 445 AM EDT.
  
* At 144 AM EDT, Doppler radar indicated heavy rain across the 
  warned area. Several inches of rain have fallen and additional 
  heavy rain will work into the warned area leading to flash 
  flooding.

* Some locations that will experience flooding include...
  Binghamton, Vestal, Johnson City, Endicott, Barton, Kirkwood,
  Sayre, Conklin, Maine and Waverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Report flooding to local law enforcement. 

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4210 7551 4179 7661 4200 7658 4200 7656
      4205 7654 4212 7656 4225 7596 4237 7548

$$

MWG
1 follow-up statement
460 
WGUS71 KBGM 180743
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
343 AM EDT TUE SEP 18 2018

NYC007-017-107-PAC015-115-180845-
/O.CON.KBGM.FF.W.0059.000000T0000Z-180918T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Broome NY-Tioga NY-Chenango NY-Susquehanna PA-Bradford PA-
343 AM EDT TUE SEP 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM EDT FOR
BROOME...SOUTHERN TIOGA...SOUTHWESTERN CHENANGO...NORTHWESTERN
SUSQUEHANNA AND NORTHEASTERN BRADFORD COUNTIES...

At 341 AM EDT, Doppler radar and gauge reports indicated heavy rain 
was falling over the warned area. Several inches of rain have 
fallen. The stream gauges on the Tioughnioga river at Itaska and 
Lisle were approaching flood stage and will likely begin flooding 
agricultural areas along the river very soon. Route 26 near Glen 
Aubrey is closed due to flooding. Other areas may experience 
flooding soon.

Some locations that will experience flooding include...
Binghamton, Vestal, Johnson City, Endicott, Barton, Kirkwood, Sayre,
Conklin, Maine and Waverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4210 7551 4179 7661 4200 7658 4200 7656
      4205 7654 4212 7656 4225 7596 4237 7548

$$

JAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 9:53 PM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, Sep 17, 9:53 PM EDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
953 PM EDT Mon Sep 17 2018

.SYNOPSIS...
The tropical remnants of Florence will continue the rain,
becoming heavy at times overnight and early Tuesday morning
hours. High pressure will then bring dry cooler weather to our
region for the midweek period. A frontal system will bring a
chance of showers late Thursday into Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...

950 PM UPDATE...staying the course for now but slowly now the
models and reality showing less rain and reducing the chance for
flooding. There is plenty of moisture around with high PWATS in
the tropical airmass and until the frontal boundary kicks
everything east on Tuesday, convective elements that are
forecast later this evening will need to be watched. Good news
is that after this initial surge lifts through, models show just
disorganized cells. perhaps forming weak but progressive lines
overnight. Updated the pop and weather grids to reflect the
current rain and forecasted positions. Updated QPF to the latest
WPC guidance.

300 pm update...
The threat of flash flooding from heavy rain tonight and
Tuesday morning is the main concern in the near term. A Flash
Flood Watch remains in effect this evening through Tuesday
morning for most of central NY and ne PA.

Light rain has already moved into portions of n-central and ne
PA this afternoon and will push into s-central NY by 4 pm. The
rain is expected to intensify around 6-8 pm this evening across
the southern tier of NY and lift to the east/northeast through
the overnight hours. The steady moderate rain shield is expected
to contain heavier bursts of rain tonight and early Tuesday
morning and potentially trigger flash flooding, especially
along the southern tier of NY and into the western Catskills,
but anywhere through central NY and ne PA flooding is possible.

The primary concern will be where rainfall rates begin to
approach and exceed one inch per hour...especially across the
more sensitive areas that have been hit hard already this season
with heavy rain. At this time it appears the stripe of heaviest
rain will set up from around the Corning/Elmira, nrn Bradford
county PA area, east through Ithaca/Cortland (potentially
Binghamton), into the eastern Catskills (including Cooperstown
and Oneonta). Within this area 2 to 3 inches is likely with
potentially higher amounts not out of the question. Would not be
surprised to see a few +4" reports. Outside of the heavy
rainfall band, the further north you go, into the Finger Lakes
and Oneida county region, rainfall amounts will drop
off....ranging from 0.5 to 1.5 inches. South of the Twin Tiers
into the Wyoming Valley region of PA, rainfall amts are
expected to drop as well...around 1-1.5 inches through tonight.

Remnants of Florence are transitioning from a tropical type
system to an extra-tropical one with a strong warm front on the
leading edge of the system lifting north along with 40 kt LLJ
and strong moisture transport right into central NY. A quickly
developing, but weak upper jet is expected to form over nrn NY
tonight and allow for an area of modest divergence aloft to set
up over the region. Strong isentropic lift within the warm
sector feeding into a weak area of mid level f-gen, and broad
large scale lift associated with the low...all within a very
moist air mass (PWATs around 2 inches) will create very
favorable conditions for heavy rain showers. There will also be
an area of enhance elevated instability to supplement the
embedded convective updrafts, which will create heavy downpours
with even heavier rainfall rates.

The one saving grace with this system is that is expected to
exit the area fairly quickly Tuesday morning. Most of the high
res model guidance now has the back edge of any moderate
rainfall moving east of the Catskills by 10 am...and much
earlier than that further west. A few lingering light showers
may be seen in the afternoon, but they should be light, and not
cause any additional problems. Temperatures on Tuesday will warm
into the mid to upper 70s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Cool, dry air will filter into NY and PA behind the departing
tropical rains Tuesday night, with leftover showers ending
across our far southeastern forecast area.

Wednesday will be partly sunny and comfortable. High
temperatures will range from 70 to 75 degrees, then temperatures
will fall into the 50s Wednesday night.

Thursday will be partly sunny across our central and eastern
forecast counties. To the northwest, a warm front will bring
increasing clouds and the chance for a shower.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A storm system moving from Ontario into Quebec will bring
showers, and perhaps a thunderstorm, to the entire region on
Friday. Severe weather is not anticipated due to low CAPE and
shear values.

High pressure will build down from Canada on Saturday. Skies
will clear out, and temperatures will become much cooler. Expect
highs in the lower-70s on Saturday and in the middle-60s on
Sunday. Overnight lows will be in the 50s, with isolated cooler
pockets in the 40s.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
Moisture moving in from the south will bring rain and lower
ceilings and visibilities to much of the area overnight. MVFR
and spotty IFR is likely for much of the night, except at SYR
and RME where they may stay north of the rain and generally VFR.
Slow improvement will settle in after sunrise Tuesday as drier
air works in bringing a gradual return to VFR

Outlook...

Late Tuesday through Thursday...Mainly VFR.

Thursday night through Friday...Chance of showers/restrictions
as frontal system moves through. Thunder also possible Friday.

Saturday...VFR.

&&

.HYDROLOGY...
555 AM Update...Latest model guidance hit the rainfall
associated with the remnants of Hurricane Florence a little
harder tonight. The CAMS guidance focused an axis of heavy rain
extending from the Chemung basin to the headwaters of the
Susquehanna North Branch, with some bleed over to the north into
the Finger Lakes drainage. The consensus on a heavy rain axis
bisecting our CWA is coming closer together, yet the NAM is
still displaced about 20 miles to the north. River forecasts
indicated several points in the Susquehanna basin rising to near
flood stage based on this rainfall. No flooding on the rivers
forecast at this time, but the more sensitive headwater gauges
will have to be watched closely for excessive, and rapid, local
runoff due to convective-tropical rain elements moving through
tonight and Tuesday morning. WPC Excessive Rainfall Outlook was
increased to Moderate overnight in our area of responsibility.
The silver lining to all this is that the heavy rain axis
forecast...if correct...would be slightly north of our most
saturated basins.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Tuesday morning for PAZ038>040-043-
     044-047-072.
NY...Flash Flood Watch through Tuesday morning for NYZ015>018-
     022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...BJT/DGM
NEAR TERM...BJT/DGM
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...DGM/DJP
HYDROLOGY...
Hazardous weather outlook, Sep 17, 3:14 PM EDT, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
314 PM EDT Mon Sep 17 2018

NYZ015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-072-181915-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Southern Wayne-
314 PM EDT Mon Sep 17 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Flash Flood Watch into early Tuesday morning. Otherwise, no
significant weather expected through the rest of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-PAZ048-181915-
Northern Oneida-Pike-
314 PM EDT Mon Sep 17 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Rain from the remnants of Florence will move into the area tonight.
At this time it is not expected to be enough to cause flooding across
far northern Oneida county in New York, or Pike county in
Pennsylvania but continue to monitor the forecast, in case things
change.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The potential for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 18, 12:32 AM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1232 AM EDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HEAVY RAIN       2 NW BERKSHIRE          42.32N  76.20W
09/18/2018  M3.07 INCH       TIOGA              NY   MESONET

            STORM TOTAL SO FAR

&&

BJG
Local storm report, Sep 18, 12:33 AM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1233 AM EDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     HEAVY RAIN       CAROLINE                42.38N  76.30W
09/17/2018  M1.75 INCH       TOMPKINS           NY   SOCIAL MEDIA

            STORM TOTAL SO FAR.

&&

BJG
Local storm report, Sep 18, 1:03 AM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
103 AM EDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 AM     FLOOD            LOWMAN                  42.03N  76.72W
09/18/2018                   CHEMUNG            NY   911 CALL CENTER

            WATER IN HOUSE AT 1898 COUNTY ROUTE 60. RESCUE NEEDED.

&&

BJG
Local storm report, Sep 18, 1:16 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
116 AM EDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     FLOOD            1 NNW PIONEER VILLAGE   42.18N  76.83W
09/18/2018                   CHEMUNG            NY   911 CALL CENTER

            WATER ON ROADWAY (WATKINS ROAD) NEAR SUGAR AND SPICE
            RESTAURANT

&&

BJG
Local storm report, Sep 18, 1:36 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
136 AM EDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     FLOOD            1 NNE WELLSBURG         42.03N  76.72W
09/18/2018                   CHEMUNG            NY   911 CALL CENTER

            PORTION OF ROUTE 60 CLOSED DUE TO FLOODING.

&&

BJG
Local storm report, Sep 18, 1:39 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
139 AM EDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 AM     FLOOD            WELLSBURG               42.01N  76.73W
09/18/2018                   CHEMUNG            NY   911 CALL CENTER

            SEVERAL REPORTS OF FLOODING IN WELLSBURG AREA

&&

BJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 10:53 PM EDTAreal Flood AdvisoryBGMChemung, Steuben, Tioga4 hr
Sep 17, 11:48 PM EDTAreal Flood AdvisoryBGMBroome, Chemung, Cortland, Schuyler, Tompkins4 hr
Sep 18, 12:10 AM EDTFlash Flood WarningBGMBroome, Chemung, Cortland, Tioga, Tompkins6 hr
Sep 18, 12:13 AM EDTAreal Flood AdvisoryBGMChenango, Delaware, Otsego3 hr
Sep 18, 12:56 AM EDTAreal Flood AdvisoryBGMBroome, Chenango, Tioga3 hr
Sep 18, 1:40 AM EDTFlash Flood WarningBGMChemung3 hr
Sep 18, 2:05 AM EDTFlash Flood WarningBGMChenango, Otsego3 hr
Sep 18, 4:18 AM EDTAreal Flood AdvisoryBGMBroome, Chenango, Delaware6 hr
Sep 18, 4:47 AM EDTAreal Flood WarningBGMBroome, Chemung, Chenango, Tioga6 hr
Sep 18, 5:00 AM EDTFlash Flood WarningBGMChenango, Otsego3 hr
Sep 18, 5:25 AM EDTRiver Flood WarningBGMBroome11 hr
Sep 18, 5:30 AM EDTRiver Flood WarningBGMChenango17 hr
Sep 18, 6:15 AM EDTAreal Flood WarningBGMBroome, Chemung, Chenango, Cortland, Tioga, Tompkins6 hr
Sep 18, 7:15 AM EDTAreal Flood AdvisoryBGMSullivan3 hr
Sep 18, 7:54 AM EDTAreal Flood WarningBGMChenango, Otsego111 min
Sep 18, 10:28 AM EDTRiver Flood WarningBGMBroome, Tioga41 hr
Sep 18, 10:28 AM EDTRiver Flood WarningBGMTioga37 hr
Sep 18, 5:14 AM EDTFlash Flood WarningBGMLuzerne2 hr
Sep 18, 5:36 AM EDTAreal Flood AdvisoryBGMPike6 hr
Sep 18, 5:59 AM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne5 hr

Nearby

Flash Flood Warnings in New York, 2018Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.